Dec 11, 2004
Quick question I am treatment naive but about to start drug therapy. I have the option to take fosamprenavir alone (at a higher dose) or at a reduced dose with ritonavir. I read that boosting with ritonavir from the start might prevent resistance. What do you recommend in term of efficacy, side effect/safety profile? thank you Steve
| Response from Dr. Young
Steve- Thanks for your question. We have accumulated a lot of experience with fosamprenavir (Lexiva, Telzir) over the last years. The medication is among the best tolerated protease inhibitors (whether dosed boosted with ritonavir, or not). Indeed, in our large clinic, not a single person who has started on boosted fosamprenavir has had to discontinue medication because of side effects, in stark contrast to other PIs. The safety profile appears very good, with only a mild, self limited rash as the characteristic issue; furthermore, cholesterol and triglyceride changes are very mild, with none of the patients experiencing moderate to severe (grade 3 to 4) elevations in cholesterol.
You're correct in that boosting fosamprenavir with ritonavir in treatment naive persons appears to have very positive aspects with regard to prevention of drug resistance. In the large phase 3 clinical trial of the drug, none of the persons who had treatment failure had evidence of resistance to protease inhibitors and had less resistance to the NRTIs in the treatment regimen than patients who received the unboosted, comparator PI, nelfinavir.
In sum, we have better tolerated, easier to take PIs-- I'd have no reservation in the idea of using fosamprenavir, and most of my patients choose to use the drug with ritonavir-boosting to reduce their risk of treatment-emergent drug resistance.
Let us know what you decide to do and how things progress in the months to come. Good luck, happy holidays. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.